Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 31, 2021, 6:01 PM EDT for Chesterfield County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2021, 6:01 PM EDT (22:01 UTC)
- Expired
- Aug 31, 2021, 6:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
120
WWUS82 KCAE 312201
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
601 PM EDT Tue Aug 31 2021
SCZ016-022-116-312230-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
601 PM EDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of east central
Lancaster, Chesterfield and northeastern Kershaw Counties through 630
PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carolina Sandhills Wildlife Refuge, or 19 miles northwest of
Hartsville, moving northeast at 45 mph.
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Northeastern Technical College, Cheraw Municipal Airport, Mt Pisgah,
Mcbee, Jefferson, Ruby, Mount Croghan, McFarlan, Chesterfield Ruby
Middle School, Middendorf, Bay Springs Fire Station, Chesterfield
Detention Center and Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3443 8030 3464 8054 3482 8035 3481 7994
3476 7993 3474 7989 3472 7988 3471 7988
TIME...MOT...LOC 2200Z 213DEG 39KT 3461 8026
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
awpWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:13 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 31, 2:13 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Columbia SC 213 PM EDT Tue Aug 31 2021 .SYNOPSIS... Atmospheric moisture will increase across the area today as the remnants of Hurricane Ida move north of the area bringing increased chances of rain through Wednesday. A drier air mass with lower humidity will settle over the region late this week into this weekend. && .NEAR TERM /THROUGH TONIGHT/... The remnants of Ida continue to slowly lift northeastward into the TN Valley. Regional radar showing a main band of convection pushing into the CSRA within the next hour or so which should continue to lift northeastward toward Columbia during the late afternoon hours. Some additional rain behind the main line continues to dissipate as some drier mid level air may be entraining into the system on the southwest side so chances of rain this evening may be lower behind this line that moves through. Some additional isolated showers also developing in the central Midlands north of the main band due to increasing instability and weak low level convergence. Moisture advection continues across the region with gradient in PWATs across the area ranging from 1.5 inches in the Pee Dee region to 2 inches in the upper CSRA. Shear profiles may be a bit more favorable than models suggested as surface winds are a bit more backed which may be supporting a slightly higher threat of rotating storms in our western forecast area this afternoon and evening. SPC continues to highlight this area in a marginal risk for severe weather. Tonight, deeper moisture will continue to push across the area with mostly cloudy skies. Isolated to scattered showers and thunderstorms possible through the night although there appears to be a lull late evening through around 06z or so. Chances of rain pick back up during the predawn hours as the upper trough axis swings through the region. The best chances still figure to be in the western and northern Midlands closer to the better upper forcing. Temperatures overnight will be limited by a moist airmass and extensive cloud cover as stratus clouds are expected after midnight. Overnight lows expected to be in the lower to mid 70s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The remnants of Ida will continue to translate to the northeast and the vort max on the southern edge of the associated trough will swing through the Carolinas starting Wednesday morning. On the east side of the vort max strong southerly low level flow of 30+ knots will surge PWATs over 2 inches region-wide by the early morning. However the timing of the best kinematics and thermodynamics will not line up properly enough to produce a widespread severe threat. Low and mid-level lapse rates during the morning will not support any strong surface based convection despite reasonably favorable shear profiles. So only some showers or weak thunderstorms will likely be forced by the primary shortwave vort max approach early Wednesday morning. By the early afternoon, surface heating will help destabilize lower levels, but wind profiles will have weakened and veered to nearly unidirectional and with significantly less overall magnitude. Cooler temps at 500mb associated with the primary shortwave will keep lapse rates favorable aloft throughout the afternoon, so more convective surface based cells are likely to develop in the afternoon. But the severe threat will remain low due to less favorable shear profiles. However, some dry air aloft may sneak in on the backside the shortwave, which could increase the risk of some sub- severe wind gusts in the stronger cells in the afternoon. As the remnants of Ida help amplify a deeper shortwave across the eastern US, deep southwest flow will advect substantially drier air into the region starting late Wednesday night. Consequently PoPs fall off quickly and remain low through the weekend. By early Thursday, PWATs will drop below 1.5 inches and surface dew points will steadily fall into the low 60s and upper 50s throughout the day. Northwest surface flow will continue into Thursday night before shifting out of the north as a surface ridging builds across the northeast US. Temperatures will be a few degrees below average, in the mid-upper 80s, but will be relatively comfortable for early September thanks to the lower dew points. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Little change in the long term forecast with a drier than normal forecast in both dew points and precip chances. Surface ridging over the northeast will continue to feed and reinforce dry air advection down the east coast into the region. GEFS and EC members are in good agreement, keeping surface dew points in the 50s or low 60s and bottoming PWATs out near or below 0.5 inches Friday afternoon. PoPs are below slight through this period and, further highlighting the dry air, NAEFS PWATs stay below the 10th percentile from late Thursday through Sunday morning. The abnormally dry air will linger through Sunday with surface winds remaining out of the north and northwest aloft. The cold advection and strong radiational cooling each night during this period will help drop temperatures below normal, with overnight lows possibly 10+ degrees below average. Into next week, global ensembles continue to show a sharp shortwave diving into the Great Lakes by late in the weekend. This will finally push the surface ridging eastward and allow southerly flow to begin. This shortwave will be dragging a potentially strong front with it, but it is highly uncertain whether the airmass can make it far enough south to impact the forecast area. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR conditions expected through 03z with the exception of restrictions related to convection, then MVFR cigs expected with stratus overnight. Widespread VFR cumulus has developed across the region with daytime heating and radar showing a line of convection moving into the CSRA after 18z with isolated showers further northeast. Will include a tempo group for convection and IFR vsby restrictions 18-20z at AGS/DNL and 21-23z CAE/CUB/OGB as this line crosses the area. Winds have really picked up today from the southwest around 10-13 knots with gusts to 20 knots. Winds likely to stay up through the night which will limit fog potential along with extensive cloud cover. Guidance suggests that stratus clouds will develop and overspread the region as the remnants of Ida move into the southern Appalachians. Bring in MVFR cigs to AGS/DNL by 04z and to CAE/CUB/OGB by 07z-08z, and cannot rule out some brief IFR cigs at times but held off on forecasting that for now. Additional isolated showers possible overnight and then again during the heating of the day on Wednesday but best coverage may be north of the terminals. Some improvement in cigs are expected late in the forecast period but continued to carry MVFR restrictions. EXTENDED AVIATION OUTLOOK...Scattered diurnal showers and thunderstorms as tropical moisture moves across the area Wednesday afternoon. Each day in the extended there will be potential for late night/early morning fog/low stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 31, 4:39 AM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 439 AM EDT Tue Aug 31 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-010845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 439 AM EDT Tue Aug 31 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 31, 4:43 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
443 PM EDT Tue Aug 31 2021
SCZ022-028-029-031-312115-
Richland SC-Kershaw SC-Sumter SC-Lee SC-
443 PM EDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of west central Lee,
northwestern Sumter, east central Richland and south central Kershaw
Counties through 515 PM EDT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Oakland, or 8 miles northwest of Shaw Air Base, moving
northeast at 30 mph.
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sumter, Camden, Bishopville, Shaw Air Base, Lugoff, Oakland, Goodale
State Park, Dalzell, Dinkins Mill, Manville, Spring Hill, North Towne
Square Shopping Center, Antioch, Boykin, Fort Jackson McCrady
Training Center, Wateree River Correctional Institution, Rembert,
Woodward Airfield, Stateburg and Woodrow.
This includes Interstate 20 in South Carolina between mile markers 89
and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3387 8058 3401 8080 3436 8064 3420 8023
TIME...MOT...LOC 2042Z 208DEG 25KT 3403 8062
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
awpSpecial weather statement, Aug 31, 5:07 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
507 PM EDT Tue Aug 31 2021
SCZ016-022-116-312145-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
507 PM EDT Tue Aug 31 2021
...Strong thunderstorms will impact portions of Lancaster,
northwestern Chesterfield and northern Kershaw Counties through 545
PM EDT...
At 506 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near USC Lancaster to near Westville. Movement
was northeast at 25 mph.
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lancaster, Pageland, Kershaw, Elgin, Heath Springs, Westville, USC
Lancaster, Mt Pisgah, Buford, Carolina Sandhills Wildlife Refuge,
Irwin, Jefferson, North Central High School, Arrowood Estates, Bear
Creek Park, Central High School, McDonald Green Elementary School,
High Point Fire Station, Tradesville and Camp Creek Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3481 8033 3453 8022 3435 8073 3478 8083
3482 8079
TIME...MOT...LOC 2106Z 225DEG 22KT 3476 8075 3441 8061
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
awpSpecial weather statement, Aug 31, 5:10 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
510 PM EDT Tue Aug 31 2021
SCZ027-028-030-037-135-312145-
Lexington SC-Aiken SC-Calhoun SC-Richland SC-
Northwestern Orangeburg SC-
510 PM EDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Lexington, northeastern Aiken, northern
Orangeburg and south central Richland Counties through 545 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or 12 miles south of Red Bank, moving northeast at 20 mph.
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, West Columbia, Cayce, Springdale, South Congaree, Pine
Ridge, Gaston, SC State Farmer's Market, Columbia Metro Airport, SC
State Fair Grounds, West Columbia Riverwalk, Sandy Run, Five Points,
Swansea, Pelion, Woodford, Cayce Riverwalk, Guignard Park, Dixiana
and New Zion.
This includes the following highways...
Interstate 126 near mile marker 3.
Interstate 26 between mile markers 112 and 129.
Interstate 77 between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3363 8119 3386 8128 3403 8104 3385 8081
TIME...MOT...LOC 2110Z 226DEG 16KT 3376 8117
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
awpSpecial weather statement, Aug 31, 5:19 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Tue Aug 31 2021
SCZ035-041-136-312145-
Central Orangeburg SC-Barnwell SC-Bamberg SC-
519 PM EDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of southeastern
Barnwell, Bamberg and south central Orangeburg Counties through 545
PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rivers Bridge State Park, or 13 miles northeast of Allendale, moving
northeast at 20 mph.
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bamberg, Rivers Bridge State Park and Ehrhardt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3305 8110 3306 8113 3312 8119 3312 8121
3314 8122 3335 8096 3316 8082 3312 8089
3309 8088 3306 8090 3307 8092 3310 8094
3303 8108
TIME...MOT...LOC 2118Z 239DEG 16KT 3310 8110
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
awpLocal storm report, Aug 31, 5:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG 2 ESE WILLINGTON 33.96N 82.42W
08/31/2021 MCCORMICK SC 911 CALL CENTER
MCCORMICK CO DISPATCH REPORTED 3 TREES DOWN
AT GETTYS RD AND HWY 81, BETWEEN MCCORMICK
AND MT CARMEL. TIME ESTIMATED.
&&
DCMSpecial weather statement, Aug 31, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
601 PM EDT Tue Aug 31 2021
SCZ016-022-116-312230-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
601 PM EDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of east central
Lancaster, Chesterfield and northeastern Kershaw Counties through 630
PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carolina Sandhills Wildlife Refuge, or 19 miles northwest of
Hartsville, moving northeast at 45 mph.
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Northeastern Technical College, Cheraw Municipal Airport, Mt Pisgah,
Mcbee, Jefferson, Ruby, Mount Croghan, McFarlan, Chesterfield Ruby
Middle School, Middendorf, Bay Springs Fire Station, Chesterfield
Detention Center and Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3443 8030 3464 8054 3482 8035 3481 7994
3476 7993 3474 7989 3472 7988 3471 7988
TIME...MOT...LOC 2200Z 213DEG 39KT 3461 8026
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:21 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 39 min |
| Aug 31, 2:59 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 46 min |
| Aug 31, 3:16 PM EDT | Special Weather Statement | CAE | Richland | 29 min |
| Aug 31, 3:24 PM EDT | Special Weather Statement | CAE | Calhoun | 36 min |
| Aug 31, 3:56 PM EDT | Special Weather Statement | CAE | Orangeburg | 34 min |
| Aug 31, 4:11 PM EDT | Special Weather Statement | CAE | Aiken | 34 min |
| Aug 31, 4:37 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 23 min |
| Aug 31, 4:43 PM EDT | Special Weather Statement | CAE | Kershaw | 32 min |
| Aug 31, 5:07 PM EDT | Special Weather Statement | CAE | Lancaster | 38 min |
| Aug 31, 5:10 PM EDT | Special Weather Statement | CAE | Lexington | 35 min |
| Aug 31, 5:19 PM EDT | Special Weather Statement | CAE | Bamberg | 26 min |
| Aug 31, 2:09 PM EDT | Special Weather Statement | CAE | Columbia, Lincoln, McDuffie | 36 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.